Post # 1
I’ve just been told by my gyno that I can no longer take any form of pill birth control (blood pressure issues). I’m contemplating the Mirena IUD or the Depo Shot. What were your experiences with either?
My concernes with Mirena: irregular periods, and I’m a little uneasy about a piece of plastic being up there for 5 years
My concerns with Depo: the annoyance of going to the Dr every 3 months, and the possibility of heavy bleeding for the first 3-9 months.
What was your experience?
Post # 3
I have had Mirena for 4.5 years. My periods completely stopped after the first 3 months. I haven’t even had spotting. No problems whatsoever. I think it’s wonderful.As for the piece of plastic, it’s weird knowing that this foreign object is in your body at first, but you’ll get over that quickly.
Of course, everyone’s body is different. I only have stories from others about Depo, but it was enough to make me never consider it.
Post # 4
I would do the IUD. Once you get the shot, there’s no going back. So if it makes you sick and miserable, you’re stuck for months.
May I ask why you can’t take BC any longer? I have hypertension also but I’ve been able to remain on mine.
Post # 5
- Wedding: March 2012 - Pelican Grand Beach Resort
I have Mirena. I got it after my daughter was born and have probably had it for about 9 months. I get some spotting every few weeks. I haven’t been tracking it that closely to give you specifics, but for a few days I bleed a bit and see some blood and small clumps in the toilet when I pee and on the toilet paper but I rarely get enough blood to need a panty liner. It’s been AMAZING.
I’d never take Depo personally since there is just so much hormone going in and it would take forever to get it out of your system if you don’t respond well. I can have Mirena removed at any time.
Post # 6
@Westwood: I’ve been a little in denial about my blood pressure for a while. I’m not overweight and in my mid 20’s, so I just ignored it for a few years when the doctors would tell me it was high. My regular family doctor suggested that my options for lowering my bp were 1) taking a beta-blocker 2) low sodium diet or 3) changing my birth control, because the pill I have been on has high bp as a common side effect. Well low sodium diet didn’t work, and I don’t want to be on a medication for hypertension, so I figured I would talk to my gyno at my annual. My bp the last couple weeks has been 180/100, and today my gyno told me to stop taking my pill immediety and that no pill would be enough to lower my blood pressure.
All doctors are different, that’s just what she told me! I’ve been leaning toward going off the pill anyway though. I can never take it at the same time!
Post # 7
I cannot take most birth control pills or even the ring due to the amount of estrogen — it literally turns me into psycho crazy woman. I have been on depo twice (when I was 18 and then when I was 26) and didn’t have any bad side effects. I got off it due to it decreasing my calcium and bone density. I switched to the mini pill 4 months ago and it’s great. The shot was great because it was every 3 months and done.
i thought about Mirena, but mainly concerned with infection and damaging my tubes prior to pregnancy (never had a child). But if you already have a family, then it would be a good option.
Post # 8
Depo stopped my period immediately. I didn’t have a period for more than two years. Depo also made me fat and moody.
It was very convenient to only have to think about birth control four times a year.However, I wouldn’t recommend it to women who do not tolerate hormones well.
Post # 9
Don’t do the Depo Shot. It’s linked to bone density loss. They now limit the number of years you can be on it, but it’s really not advisable.
Look into the Mirena, or the Nuva ring if you’re looking for something else.
Post # 10
@NY152: Ah that makes sense. Mine has to be controlled with medication unfortunately (220/120 anyone? haha) due to some scarring on my kidney. The beta blocker really isn’t bad at all though.
I hope coming off the BC works for you!
Post # 11
@Westwood: Thank you! Do you notice a different in the way you feel in general when your bp is high or low?
Post # 12
@NY152: Have you considered condoms? We used them for a few years after I went off the pill.
Post # 13
I have the Mirena. I love it, its amazing to not think about birth control. I do spot but I already wear pantyliners. I’ve only had it for a couple months but I would never go back. I recommend it everyone. I’ve never had kids so it did hurt for insertion and I felt fine the next day. I often forget I even have it too.
Post # 14
I would never, ever recommend the shot to anyone. Once it gets injected, it will take a minimum of three months (and that generous, in my experience it’s more like six months to a year) to make its way out of your body. If there are questions on your ability to tolerate hormonal birth control, I would get something that can be easily stopped or removed.
I think the IUD is great (I had Paragard, not Mirena), but not everyone will tolerate it.
Post # 15
@NY152: I was on the depo for 2ish years..I had no problem with it. I only got my period like once every 5 months. I did gain 10% of my weight…. Each year!!! Which really sucked!!! Ita not bc I got lazy but bc of the hormones. I also had 0 sex drive and was super moody…. Once I stopped the shot it took 5 months for my cycle to start back up normally….
If and when I go back on BC I would consider it again… Just the fact that I gained almost 28 lbs bc of it… The doc did warn me that it would happen.
Post # 16
I think since you have problems with hormones affecting your Bridal Party, you should look into the Paragard IUD. Honestly though, the idea of an IUD or Depo make me uncomfortable and I’d use condoms but that’s the level of risk I’d be willing to take but I also have PCOS so a bit of impaired fertility as it is.